Kentucky, 2012

Flood and Damaging Winds in Kentucky, July 26 to 27, 2012

July 26 to 27, 2012 · NWS JKL · 12 events in 3 counties and zones

Isolated to scattered severe thunderstorms produced wind damage across Bath, Montgomery, and Rowan counties during the late evening hours of July 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered severe thunderstorms produced wind damage across Bath, Montgomery, and Rowan counties during the late evening hours of July 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU JUL 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM EDT THU JUL 26 2012

CHALLENGING FORECAST FOR THE SHORT TERM. BEST DYNAMICS AND FORCING REMAIN
TO THE NORTH OF OUR AREA AT THIS TIME...BUT WITH CONTINUED INSOLATION
FOR SEVERAL MORE HOURS AIR MASS OVER EAST KY WILL CONTINUE TO
DESTABILIZE. LATEST GOES SOUNDER SHOWS LIFTED INDICES FROM -3 TO -5
OVER AREA...AND PLENTY OF LOW LEVEL MOISTURE IS IN PLACE WITH
DEWPOINTS IN THE LOWER TO MIDDLE 70S.

HOWEVER THE WINDOW FOR SEVERE WEATHER IN EAST KY LOOKS VERY LIMITED
DUE TO TIMING OF WHEN CONVECTION SHOULD ENTER THE AREA. BEST ESTIMATE
AT THIS TIME IS FOR CONVECTION TO ENTER THE FAR NORTH AROUND 8 PM.
WITH BEST FORCING REMAINING NORTH OF THE AREA AND THE FACT THAT WE
WILL BE LOSING DAYTIME HEATING DO NOT EXPECT CONVECTION THAT ENTERS
OUR AREA TO MAINTAIN SEVERE CHARACTERISTICS...IF IT IS SEVERE TO
BEGIN WITH...VERY FAR SOUTH AND EAST INTO THE FORECAST AREA.

THERE IS ALSO A WIDE RANGE OF MODEL SOLUTIONS FOR THE NEAR
TERM AS TO TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS TONIGHT AND
AGAIN ON FRIDAY INTO FRIDAY EVENING. FOR THE VERY NEAR TERM HAD BEEN
FAVORING THE HRRR WHICH HAD BEEN VERY CONSISTENT WITH SEVERAL RUNS IN
A ROW SHOWING THE SHOWERS AND THUNDERSTORMS MOVING INTO THE FAR
NORTH PART OF OUR AREA AROUND 01Z. HOWEVER THE LATEST...15Z RUN IS
KEEPING MOST OF OUR AREA DRY THROUGH 06Z. FOR NOW HAVE GONE WITH A
BLEND OF NEIGHBORING FORECAST OFFICE TIMING...CURRENT RADAR
TRENDS...ANALYSIS AND MODEL BLENDS.

ALL CONVECTION TONIGHT WILL BE PRE FRONTAL...AND WITH THE FRONT YET
TO PUSH INTO OUR AREA ON FRIDAY...ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE YET AGAIN...AS UPPER SHORT WAVE TROF MOVES ACROSS THE LAKES
AND OH VALLEY. THE 12Z NAM IS THE MOST AGGRESSIVE WITH THIS
IDEA...AND SPC HAS PLACED OUR ENTIRE AREA IN A SLIGHT RISK FOR
FRIDAY. THERE IS CONSIDERABLE QUESTION AS TO HOW MUCH INSTABILITY
WILL BE PRESENT ON FRIDAY THOUGH. WILL CARRY THUNDERSTORM CHANCES ON
FRIDAY FOR ONGOING MORNING CONVECTION AND ALSO CHANCE FOR
REDEVELOPMENT IN THE AFTERNOON...AND WILL CARRY SLIGHT CHANCE TO
CHANCE INTO FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 PM EDT THU JUL 26 2012

THE PERIOD WILL BEGIN WITH AN UPPER LEVEL SHORTWAVE TROUGH PUSHING
EAST OF THE AREA WITH RISING HEIGHTS ACROSS THE REGION ON SAT. UPPER
LEVEL RIDGING WILL GENERALLY DOMINATE THE WEEKEND WITH SFC HIGH
PRESSURE BUILDING INTO THE OHIO VALLEY BEFORE SHIFTING EAST AT THE
END OF WEEKEND. HOWEVER...BY EARLY NEXT WEEK THE RIDGE BECOME
ESTABLISHED A BIT FURTHER SOUTHWEST IN THE SOUTHERN PLAINS WITH THE
REGION ENDING UP IN NW FLOW ALOFT BETWEEN THIS RIDGE AND TROUGHING
OVER THE GREAT LAKES...NORTHEAST AND DOWN ALONG THE EASTERN
SEABOARD. THIS OVERALL PATTERN WILL REMAIN UNCHANGED TROUGH THE END
OF THE PERIOD.

THIS SCENARIO WILL LEAD TO A RATHER QUIET AND PLEASANT PATTERN OVER
THE WEEKEND AND YIELD MORE ACTIVE WEATHER WITH THE THREAT OF
CONVECTION. THIS CONVECTION SHOULD LARGELY HAVE A DIURNAL COMPONENT
TO IT...BUT MCS NOCTURNAL CONVECTION WILL ALSO BE POSSIBLE. TIMING OF
THE THE GREATEST THREAT OF NOCTURNAL CONVECTION IS LOW ATTM...ALTHOUGH
MODELS TO POINT TOWARD SOME OF THIS POSSIBLY OCCURRING ON MON NIGHT.
WE WENT WITH SLIGHT CHANCE POPS IN THE SW LATE ON SUN NIGHT WITH
CHANCE POPS WITH THE DIURNAL FLAVOR FROM THEN ON.

AS FOR TEMPS...MAX TEMPS SHOULD AVERAGE NEAR NORMAL THROUGH THE
PERIOD...WITH THE GREATEST DEPARTURE IN OVERNIGHT LOWS FROM TUE NIGHT
ON. MIN T ON SAT NIGHT...IN THE LOW TO MID 60S MAY BE THE LOWEST
OBSERVED SO FAR THIS MONTH IN VALLEY LOCATIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 145 PM EDT THU JUL 26 2012

VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON AND INTO THE
EVENING...THOUGH THERE WILL BE WIND GUSTS TO AROUND 20 KNOTS FROM THE
SOUTHWEST. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTHERN PART OF
THE FORECAST AREA AROUND 01Z IN ADVANCE OF AN APPROACHING COLD FRONT.
THUNDERSTORMS ARE THEN EXPECTED TO ADVANCE ACROSS THE FORECAST AREA
DURING THE OVERNIGHT PERIOD...WITH CONDITIONS TO MVFR OR IFR. ONCE
THE THUNDERSTORMS PASS EXPECT IFR TO MVFR CONDITIONS IN FOG AND LOW
CLOUD TO PERSIST INTO THE DAY ON FRIDAY. CONDITIONS WILL IMPROVE BACK
TO VFR DURING THE DAY FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ044-050>052.

&&

SHORT TERM...SBH
LONG TERM....JP
AVIATION...SBH
Hazardous weather outlook, Jul 26, 2:53 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT THU JUL 26 2012

KYZ044-050>052-271200-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
353 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 105 DEGREES LATE THIS
AFTERNOON.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY THREATS WITH
ANY STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN WHICH COULD
RESULT IN NUISANCE FLOODING OR ISOLATED OCCURRENCES OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY EVENING. ANY
STORMS THAT OCCUR FRIDAY AFTERNOON COULD BE BE SEVERE WITH DAMAGING
WINDS BEING THE PRIMARY THREAT.

THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES FROM MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WIND OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KYZ058>060-068-069-079-080-083>088-104-106>120-271200-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
353 PM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES LATE THIS AFTERNOON.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY THREATS WITH
ANY STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN WHICH COULD
RESULT IN NUISANCE FLOODING OR ISOLATED OCCURRENCES OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY EVENING. ANY
STORMS THAT OCCUR FRIDAY AFTERNOON COULD BE BE SEVERE WITH DAMAGING
WINDS BEING THE PRIMARY THREAT.

THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES FROM MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WIND OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE IN JACKSON.

SBH

In the hours before

Special weather statement, Jul 26, 5:23 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
623 PM EDT THU JUL 26 2012

KYZ044-051-052-262315-
ROWAN-BATH-FLEMING-
623 PM EDT THU JUL 26 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715
PM EDT THURSDAY EVENING...

   NORTHERN ROWAN...
   NORTHWESTERN BATH AND
   FLEMING.

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF SHARPSBURG...OR 15 MILES NORTHEAST OF PARIS...MOVING EAST AT 45
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
630 PM EDT...PECKS RIDGE AROUND 635 PM EDT...POPLAR PLAINS AROUND 640
PM EDT...WALLINGFORD AROUND 645 PM EDT...MUSES MILLS AROUND 650 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Bath

When
July 26, 5:44 PM EST
Where
Bath County, Sharpsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -83.930

A tree was blown down and across West Tunnel Hill Rd.

Thunderstorm Wind, Montgomery

When
July 26, 5:50 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -83.950

A large limb was blown down and across the entrance to the 911 center on 200 Oak Grove Dr.

Thunderstorm Wind, Montgomery

When
July 26, 5:50 PM EST
Where
Montgomery County, 2.34 mi SSE of Judy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.100, -83.950

A billboard was damaged on US 60 east near exit 133.

Thunderstorm Wind, Bath

When
July 26, 5:53 PM EST
Where
Bath County, Sewell Shop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.030, -84.030

A tree was blown down near the intersection of Prewitt Grassy Lick Rd and Winchester Rd.

Thunderstorm Wind, Montgomery

When
July 26, 5:53 PM EST
Where
Montgomery County, 1.77 mi WSW of Reid Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.040, -84.010

A tree was blown down near the intersection of Prewitt Grassy Lick Rd and Winchester Rd.

Thunderstorm Wind, Bath

When
July 26, 5:57 PM EST
Where
Bath County, 0.88 mi SE of Owingsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.140, -83.760

Trees were blown down and across Smoot Ave and the bridge on Bypass Rd.

Thunderstorm Wind, Bath

When
July 26, 6:10 PM EST
Where
Bath County, Salt Lick
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
38.120, -83.620

Trees were blown down and across US 60 East.

Thunderstorm Wind, Montgomery

When
July 26, 6:30 PM EST
Where
Montgomery County, 0.54 mi W of Levee
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -83.940

Numerous trees were blown down in the Levee community along Highways 11 and 646.

Thunderstorm Wind, Montgomery

When
July 26, 6:33 PM EST
Where
Montgomery County, 1.29 mi WSW of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.020, -83.890

A tree was blown down near the intersection of Spencer Rd and Whitaker Lane.

Thunderstorm Wind, Montgomery

When
July 26, 6:35 PM EST
Where
Montgomery County, 2 mi W of Mt Sterling
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.050, -83.987

A 54 mph wind gust was measured by the Mount Sterling Airport AWOS.

Thunderstorm Wind, Montgomery

When
July 26, 6:38 PM EST
Where
Montgomery County, 0.54 mi W of Lucky Stop
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -83.830

A large tree was blown down and onto a high tension power line along Hwy 460.

Flood, Rowan

When
July 27, 12:00 AM EST to 1:00 AM EST
Where
Rowan County, 2.67 mi NE of Waltz to 3.59 mi ENE of Waltz
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.346, -83.394

Minor flooding occurred on Elk Lick Rd but the road remained passable during the event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389639, 389630, 389631, 389632, 389633, 389634, 389635, 389636, 389637, 389640, 389638, 389977.